OBJECTIVE: To describe 2 cases of autoimmune hemolytic anemia (AIHA) following the administration of MF59-adjuvanted influenza vaccine. CASE SUMMARY: An 83-year-old white woman developed persistent hyperpyrexia, polyarthralgia, and lower limb hypostenia about 2 days after receiving influenza vaccine. Clinical signs and laboratory evaluations suggested AIHA. The patient was treated with high-dose corticosteroids and immunoglobulins, and her clinical condition improved. A 74-year-old white woman developed severe abdominal pain and asthenia 3 days after the administration of influenza vaccine. Clinical signs and laboratory evaluations disclosed AIHA. She was treated with corticosteroids, rehydration, and blood transfusion; however, she died about 48 hours after hospitalization. DISCUSSION: AIHA has been rarely described following influenza vaccine administration. In the cases described here, the causal relationship between influenza vaccination and the occurrence of AIHA, assessed by means of World Health Organization criteria, was scored as probable. It has been proposed that the mechanism whereby vaccines induce autoimmune responses can be molecular mimicry, although a possible role of other vaccine constituents, with particular regard for adjuvants, such as MF59, can not be excluded. Squalene, a constituent of MF59, has been suggested as a causative agent of autoimmune reactions. However, it is not clear how and under what conditions squalene can cause immune responses. CONCLUSIONS: Influenza vaccination may rarely trigger severe AIHA, shortly after vaccine administration. A mechanism of molecular mimicry is probably involved in the development of these reactions, although the possible role of adjuvants can not be excluded. Patients should be instructed to report signs and symptoms of autoimmune disorders occurring in the first weeks after administration of influenza vaccine.

Autoimmune haemolytic anaemia following MF59-adjuvanted influenza vaccine administration: a report of two cases

MANTARRO, STEFANIA;BLANDIZZI, CORRADO
2011-01-01

Abstract

OBJECTIVE: To describe 2 cases of autoimmune hemolytic anemia (AIHA) following the administration of MF59-adjuvanted influenza vaccine. CASE SUMMARY: An 83-year-old white woman developed persistent hyperpyrexia, polyarthralgia, and lower limb hypostenia about 2 days after receiving influenza vaccine. Clinical signs and laboratory evaluations suggested AIHA. The patient was treated with high-dose corticosteroids and immunoglobulins, and her clinical condition improved. A 74-year-old white woman developed severe abdominal pain and asthenia 3 days after the administration of influenza vaccine. Clinical signs and laboratory evaluations disclosed AIHA. She was treated with corticosteroids, rehydration, and blood transfusion; however, she died about 48 hours after hospitalization. DISCUSSION: AIHA has been rarely described following influenza vaccine administration. In the cases described here, the causal relationship between influenza vaccination and the occurrence of AIHA, assessed by means of World Health Organization criteria, was scored as probable. It has been proposed that the mechanism whereby vaccines induce autoimmune responses can be molecular mimicry, although a possible role of other vaccine constituents, with particular regard for adjuvants, such as MF59, can not be excluded. Squalene, a constituent of MF59, has been suggested as a causative agent of autoimmune reactions. However, it is not clear how and under what conditions squalene can cause immune responses. CONCLUSIONS: Influenza vaccination may rarely trigger severe AIHA, shortly after vaccine administration. A mechanism of molecular mimicry is probably involved in the development of these reactions, although the possible role of adjuvants can not be excluded. Patients should be instructed to report signs and symptoms of autoimmune disorders occurring in the first weeks after administration of influenza vaccine.
Montagnani, S; Tuccori, M; Lombardo, G; Testi, A; Mantarro, Stefania; Ruggiero, E; Blandizzi, Corrado
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11568/147257
Citazioni
  • ???jsp.display-item.citation.pmc??? 4
  • Scopus 18
  • ???jsp.display-item.citation.isi??? ND
social impact